Kansas, 2018

Damaging Wind in Kansas, June 9, 2018

June 9, 2018 · NWS GID · 1 event in 1 county or zone

m. CDT peeled the roof off a floral business on the south side of town and also downed a few power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The pre-dawn hours on this Saturday featured a very isolated instance of wind damage in the Beloit area, as estimated 70 MPH winds around 4:45 a.m. CDT peeled the roof off a floral business on the south side of town and also downed a few power lines. Rather oddly, there were no other reports of storm damage in the area, and the nearby airport recorded a peak gust of only 44 MPH, serving as further evidence to the quite-localized nature of these damaging winds.

Despite the lack of obvious severe weather signatures via radar or automated surface observations, there were a few seemingly-weak thunderstorms in the area, which might have interacted in some manner with a southward-moving outflow boundary to promote damaging winds. This outflow boundary was associated with what had earlier been a severe-wind producing linear mesoscale convective system (MCS) in south central/southeast Nebraska, which had since weakened after pushing southward into Kansas. Many hours before reaching the local area, the initial severe convection that spawned this outflow boundary developed over south central South Dakota during the late afternoon/early evening of the 8th before surging south-southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 9, 3:23 AM CST, 22 minutes earlier.

Area forecast discussion, Jun 9, 3:23 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
423 AM CDT Sat Jun 9 2018

.SHORT TERM...(Today and tonight)
Issued at 422 AM CDT Sat Jun 9 2018

It's been a hectic past few hours across the CWA, as a severe-wind
producing MCS made its way southeast out of SD through
central/eastern NE...currently affecting areas mainly along/east
of HWY 81. Peak gust in our CWA was 74 MPH, recorded by Grand
Island's ASOS. This complex will continue sliding ESE, but have
PoPs lingering in the forecast through mid-morning...there is some
scattered mainly shower activity still off to our west.

Once this activity finally comes to an end, have the rest of the
short term period forecast (today/tonight) dry. Ridging through
the central CONUS remains the main feature in the upper levels,
set up between a system moving into the PacNW and broader
troughing over the northeastern CONUS. There's some uncertainty
with this evening/tonight, but anything that'd develop this
evening would have to overcome the capping in place, mainly with
brute heating as mid/upper level forcing would be weak. Models
show better chances for storms tonight off to our east, very few
show it being our CWA's concern, so kept PoPs out. Will be
something for the day crew to look at with new models data today.

Didn't make any notable changes to highs for today. Normal highs
for this time of year are around 80, the forecast for today
range from near 90 in the north to near 100 in the south.

.LONG TERM...(Sunday through Friday)
Issued at 422 AM CDT Sat Jun 9 2018

Due to convection over the past few hours, spent very little time
on the extended period. Overall, it looks to be a dry start to
the new week. Sunday morning, models are in pretty good agreement
showing upper level ridging remaining the main feature, with
troughing continuing to affect the western CONUS. Upper flow turns
more southwesterly as we get into Monday, as that western trough
pushes further into the Rockies. Mid-week, flow turns more zonal
with the main upper low setting up over central Canada, and
periodic disturbances bring thunderstorm chances to the forecast.
Potential for additional periodic storm chances continue through
the end of the work week, but confidence in that decreases the
further out you go.

Looking at temperatures, Sunday is still on tap to be the hottest
day of the forecast, with highs climbing into the upper 90s/near
100. A cold front will be pushed through the area for Monday by
that upper low well to our north, cooling things off into the
80s for most locations. 80s remain in the forecast for Tue/Wed,
before highs warm back up into the 90s for the end of the week.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1218 AM CDT Sat Jun 9 2018

Main concern for this TAF period will come in the first 3-6 hours,
as a MCS makes its way southeast through central NE. Still has a
ways to go to affect the terminal areas, but timing trends look to
bring it in around 07Z. Once this activity passes later tonight,
have the rest of the period dry, with VFR conditions. Winds may be
variable/gusty with any thunderstorms, but otherwise generally
southeasterly winds are expected.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...ADP
Hazardous weather outlook, Jun 8, 2:59 PM CST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
359 PM CDT Fri Jun 8 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
092100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
359 PM CDT Fri Jun 8 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There will be a chance for strong to severe thunderstorms tonight,
mainly across central and south central Nebraska. The main hazards will
be damaging wind gusts near 70 MPH and hail up the size of half
dollars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

This weekend will be hot by early-June standards. Especially on
Sunday afternoon, heat index values could reach 100 degrees in
various parts of the outlook area.

Between Monday afternoon and Thursday, intermittent thunderstorm
chances return to various portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening through
tonight, mainly across south central Nebraska.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Local storm report, Jun 9, 2:17 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
317 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     TSTM WND GST     3 SW COWLES             40.15N 98.49W
06/09/2018  M51 MPH          WEBSTER            NE   MESONET

&&

PFANNKUCH
Special weather statement, Jun 9, 2:30 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
330 AM CDT SAT JUN 9 2018

KSZ005>007-017-018-NEZ086-087-090900-
Rooks KS-Jewell KS-Phillips KS-Smith KS-Osborne KS-Thayer NE-
Nuckolls NE-
330 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOKS...JEWELL...
SMITH...NORTHERN OSBORNE...SOUTHEASTERN PHILLIPS...SOUTHERN NUCKOLLS
AND SOUTHERN THAYER COUNTIES UNTIL 400 AM CDT...

At 330 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gilead to near Burr Oak to Phillipsburg.
Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Phillipsburg, Superior, Smith Center, Hebron, Stockton, Mankato,
Deshler, Kensington, Jewell, Agra, Chester, Lebanon, Alexandria, Burr
Oak, Kirwin, Hardy, Woodston, Gaylord, Portis and Alton.

LAT...LON 4000 9793 3962 9793 3959 9807 3957 9825
      3957 9849 3953 9849 3942 9930 3980 9947
      4000 9837 4000 9828 4002 9827 4025 9737
      4000 9737
TIME...MOT...LOC 0830Z 330DEG 35KT 4018 9738 3994 9829 3974 9933

Pfannkuch
Local storm report, Jun 9, 2:48 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
348 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND DMG     SHELTON                 40.78N 98.73W
06/09/2018                   BUFFALO            NE   EMERGENCY MNGR

            POWER LINE DOWNED BY FALLEN TREE. TIME
            ESTIMATED FROM RADAR AND NEARBY OBS.

&&

PFANNKUCH
Special weather statement, Jun 9, 2:57 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
357 AM CDT SAT JUN 9 2018

NEZ087-090930-
Thayer NE-
357 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THAYER COUNTY UNTIL 430
AM CDT...

At 357 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alexandria to near Gilead. Movement was
east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Alexandria and Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4002 9744 4033 9757 4035 9748 4035 9737
      4002 9737
TIME...MOT...LOC 0857Z 262DEG 27KT 4027 9746 4010 9738

Pfannkuch
Local storm report, Jun 9, 3:04 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
404 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     TSTM WND GST     ORD AIRPORT             41.62N 98.95W
06/09/2018  M64 MPH          VALLEY             NE   ASOS

            PEAK GUST SO FAR ALONG LEADING EDGE OF STORM
            OUTFLOW.

0100 AM     TSTM WND GST     7 NNE SHERMAN RESERVOIR 41.39N 98.83W
06/09/2018  M55 MPH          SHERMAN            NE   MESONET

0145 AM     TSTM WND GST     5 S CAIRO               40.93N 98.61W
06/09/2018  M57 MPH          HALL               NE   MESONET

0149 AM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
06/09/2018  M59 MPH          HALL               NE   ASOS

0150 AM     TSTM WND GST     1 E ODESSA              40.70N 99.24W
06/09/2018  M59 MPH          BUFFALO            NE   MESONET

0153 AM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
06/09/2018  M61 MPH          HALL               NE   ASOS

0154 AM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
06/09/2018  M74 MPH          HALL               NE   ASOS

0159 AM     TSTM WND GST     KEARNEY AIRPORT         40.73N 99.02W
06/09/2018  M59 MPH          BUFFALO            NE   AWOS

0159 AM     TSTM WND DMG     SHELTON                 40.78N 98.73W
06/09/2018                   BUFFALO            NE   EMERGENCY MNGR

            POWER LINE DOWNED BY FALLEN TREE. TIME
            ESTIMATED FROM RADAR AND NEARBY OBS.

0200 AM     TSTM WND GST     3 S GIBBON              40.71N 98.84W
06/09/2018  E60 MPH          BUFFALO            NE   PUBLIC

            AT WINDMILL STATE REC AREA.

0207 AM     TSTM WND GST     GRAND ISLAND AIRPORT    40.97N 98.31W
06/09/2018  M59 MPH          HALL               NE   ASOS

0215 AM     TSTM WND GST     AURORA AIRPORT          40.89N 97.99W
06/09/2018  M59 MPH          HAMILTON           NE   AWOS

0221 AM     TSTM WND GST     OSCEOLA                 41.18N 97.55W
06/09/2018  E60 MPH          POLK               NE   CO-OP OBSERVER

0223 AM     TSTM WND GST     4 WNW YORK              40.89N 97.67W
06/09/2018  M64 MPH          YORK               NE   MESONET

0223 AM     TSTM WND GST     HASTINGS AIRPORT        40.60N 98.43W
06/09/2018  M62 MPH          ADAMS              NE   ASOS

0230 AM     TSTM WND GST     YORK AIRPORT            40.89N 97.62W
06/09/2018  M62 MPH          YORK               NE   AWOS

0242 AM     TSTM WND GST     2 N PAULINE             40.45N 98.34W
06/09/2018  E60 MPH          ADAMS              NE   NWS EMPLOYEE

0306 AM     TSTM WND GST     3 SW COWLES             40.15N 98.49W
06/09/2018  M51 MPH          WEBSTER            NE   MESONET

&&

PFANNKUCH
Local storm report, Jun 9, 3:44 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
444 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     TSTM WND GST     1 N RED CLOUD           40.10N 98.52W
06/09/2018  M60 MPH          WEBSTER            NE   PUBLIC

            ESTIMATED 60 MPH WIND GUSTS JUST NORTH OF
            TOWN AND POWER OUT IN TOWN.

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
June 9, 3:45 AM CST
Where
Mitchell County, 1.03 mi SSE of Beloit
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.457, -98.111

Very isolated and focused wind damage occurred. A roof was peeled off a business on the south side of Beloit, and there were also a few power lines downed. There were no other reports of wind damage in the area, and the nearby airport recorded a peak wind gust of only 44 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759191.